Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

June 25, 2021Washington County, Kansas

NWS Topeka, KS issued this special weather statement at Jun 25, 2021, 9:02 PM CDT for Washington County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2021, 9:02 PM CDT (02:02 UTC)
Expired
Jun 25, 2021, 9:30 PM CDT
In force
28 min
Issued by
NWS Topeka, KS

County Washington County, KS

The radar

The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

630 
WWUS83 KTOP 260202
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
902 PM CDT Fri Jun 25 2021
 
KSZ009-010-260230-
Washington-Marshall-
902 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WASHINGTON AND WEST
CENTRAL MARSHALL COUNTIES UNTIL 930 PM CDT...

At 902 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barnes, moving northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Barnes.

LAT...LON 3967 9690 3976 9699 3992 9682 3974 9666
TIME...MOT...LOC 0202Z 237DEG 22KT 3976 9687 

$$

Gargan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jun 25, 6:36 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 25, 6:36 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
636 PM CDT Fri Jun 25 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 311 PM CDT Fri Jun 25 2021

Southwest flow persists across the region with a blocking pattern
keeping the longwave trough across the Intermountain West into the
Plains. A passing perturbation in the flow has lead to the
development of scattered to numerous thunderstorms in south-central
Kansas progressing ENE into the CWA. Expecting these storms to
continue to mature and grow upscale into clusters of storms as
forecast soundings and hodographs depict weak bulk shear around 25-
30 kts. Recent CAM guidance depicts another cluster of strong to
severe storms working into north central Kansas later this evening.
The main hazards will be damaging winds and large hail with storms
this afternoon and evening. Low-level shear is less supportive for
tornadoes, although there are a few lingering boundaries from
earlier convection that could locally enhance SRH and allow for a
few tornadoes to spin up. Heavy rainfall is also a concern as PWATs
remain near record values at around 2 inches, so these storms will
be efficient rainfall producers with 2-3 inch per hour rainfall
rates possible. Have expanded the Flash Flood Watch to include Lyon
and Morris counties as the axis of heaviest precipitation is
expected southeast of a line from Council Grove to Topeka.
Maintained the Flash Flood Watch for areas north of this line as FFG
is low thanks to last night's torrential rain.

The heaviest of the precipitation is progged to move out of the
forecast area early Saturday morning. The surface boundary shifts
southeast through the day with another wave of energy sparking
additional storms Saturday afternoon and evening. The environment
looks less favorable for severe storms overall, although there could
still be a few severe storms with the best chances in east central
Kansas. The pattern does not change much through the rest of the
forecast period with the longwave trough lingering across the
Plains. Perturbations ejecting around the base of the trough will
lead to continued on-and-off precipitation chances into the middle
of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 636 PM CDT Fri Jun 25 2021

The heaviest thunderstorms will remain south of KMHK/KFOE/KTOP
through the remainder of the evening and overnight, though some rain
and thunder will likely eventually spread northward with some minor
visibility restrictions possible. Rain should mostly clear out by
early tomorrow morning, though some scattered redevelopment of
storms is likely tomorrow afternoon. Ceilings will likely become
MVFR as the precipitation ends, gradually rising into the afternoon.
5 to 10 kt winds gradually veer from southeast to southwest and
eventually northwest by the end of the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ010>012-023-
024-026-037>040-054>056-058-059.

&&

DISCUSSION...Flanagan
AVIATION...Reese
Hazardous weather outlook, Jun 25, 3:15 PM CDT, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
315 PM CDT Fri Jun 25 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-262015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
315 PM CDT Fri Jun 25 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe weather is possible this afternoon into the overnight hours
for the entire area. Large hail, damaging wind, and flash
flooding due to heavy rainfall will be the main concerns. An
isolated tornado could also occur.

A Flash Flood Watch remains in effect through Saturday morning.
Please reference this product for more information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms could develop on Saturday as a front moves through
the area. Isolated severe storms with damaging wind gusts will be
possible, especially in east-central portions of Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today or tonight. Spotters are encouraged
to report rainfall amounts over one inch to the National Weather
Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jun 25, 7:09 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
709 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      1 WNW OLPE              38.27N 96.18W
06/25/2021                   LYON               KS   BROADCAST MEDIA

            ROADS REPORTED UNDER WATER ACROSS SOUTHERN
            LYON COUNTY.

&&

AJ
Special weather statement, Jun 25, 7:19 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Topeka KS
719 PM CDT Fri Jun 25 2021

KSZ011-260045-
Nemaha-
719 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEMAHA COUNTY UNTIL 745
PM CDT...

At 719 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bern, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sabetha, Seneca, Bern, Oneida, Woodlawn and Baileyville.

LAT...LON 3977 9579 3974 9621 4000 9618 4000 9579
TIME...MOT...LOC 0019Z 258DEG 22KT 3994 9598

Gargan
Special weather statement, Jun 25, 7:28 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Topeka KS
728 PM CDT Fri Jun 25 2021

KSZ056-059-260100-
Franklin-Anderson-
728 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND EASTERN
ANDERSON COUNTIES UNTIL 800 PM CDT...

At 728 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Greeley to 3 miles
southeast of Colony. Movement was east at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Garnett, Colony, Greeley, Kincaid and Lone Elm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Kansas.

LAT...LON 3804 9508 3804 9544 3842 9522 3841 9507
TIME...MOT...LOC 0028Z 282DEG 15KT 3834 9507 3804 9532

Gargan
Special weather statement, Jun 25, 8:00 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Topeka KS
800 PM CDT Fri Jun 25 2021

KSZ059-260130-
Anderson-
800 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANDERSON COUNTY
UNTIL 830 PM CDT...

At 759 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Parker to near Lone Elm.
Movement was east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Kincaid and Lone Elm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Kansas.

LAT...LON 3826 9507 3804 9508 3804 9537 3825 9515
      3827 9509 3827 9507
TIME...MOT...LOC 0059Z 299DEG 9KT 3824 9506 3804 9526

Gargan
Special weather statement, Jun 25, 8:46 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
846 PM CDT Fri Jun 25 2021

KSZ035-037-260215-
Dickinson-Morris-
846 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON AND MORRIS
COUNTIES UNTIL 915 PM CDT...

At 845 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Marquette to 7 miles
northwest of Durham to 8 miles northeast of Florence. Movement was
northeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Abilene, Herington, Council Grove, Solomon, Enterprise, White City,
Hope, Woodbine, Wilsey, Parkerville, Carlton, Dunlap, Latimer,
Council Grove Lake and Burdick.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and east central Kansas.

LAT...LON 3886 9677 3873 9635 3852 9636 3852 9693
      3861 9693 3861 9737 3893 9738 3892 9734
TIME...MOT...LOC 0145Z 237DEG 40KT 3861 9800 3855 9734 3833 9683

Gargan
Special weather statement, Jun 25, 9:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
902 PM CDT Fri Jun 25 2021

KSZ009-010-260230-
Washington-Marshall-
902 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WASHINGTON AND WEST
CENTRAL MARSHALL COUNTIES UNTIL 930 PM CDT...

At 902 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barnes, moving northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Barnes.

LAT...LON 3967 9690 3976 9699 3992 9682 3974 9666
TIME...MOT...LOC 0202Z 237DEG 22KT 3976 9687

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:19 PM CDTSpecial Weather StatementTOPNemaha26 min
Jun 25, 7:28 PM CDTSpecial Weather StatementTOPAnderson32 min
Jun 25, 8:00 PM CDTSpecial Weather StatementTOPAnderson30 min
Jun 25, 8:46 PM CDTSpecial Weather StatementTOPDickinson, Morris29 min
Jun 25, 9:07 PM CDTRiver Flood WarningTOPFranklin22 hr
Jun 25, 9:09 PM CDTRiver Flood WarningTOPAnderson22 hr
Jun 25, 9:10 PM CDTSpecial Weather StatementTOPDickinson35 min
Jun 25, 9:24 PM CDTSevere Thunderstorm WarningTOPDickinson36 min
Jun 25, 9:30 PM CDTRiver Flood WarningTOPFranklin, Osage12 hr
Jun 25, 9:42 PM CDTSpecial Weather StatementTOPCloud33 min
Jun 25, 9:54 PM CDTSpecial Weather StatementTOPMorris36 min
Jun 25, 10:39 PM CDTAreal Flood WarningTOPAnderson, Coffey, Franklin, Lyon, Osage21 hr
Jun 25, 11:17 PM CDTSpecial Weather StatementTOPCloud, Ottawa28 min
Jun 25, 11:26 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa34 min
Jun 26, 2:05 AM CDTAreal Flood AdvisoryTOPBrown, Nemaha115 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.